Alert archive / South Dakota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 24, NWS Aberdeen, SD

May 30, 2000Hand County, Spink County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at May 30, 2000, 6:29 AM CDT for Hand County, Spink County, South Dakota. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 30, 2000, 6:29 AM CDT (11:29 UTC)
Expired
May 30, 2000, 7:30 AM CDT
In force
61 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

Counties Hand County, SD, Spink County, SD

The radar

The Aberdeen radar (KABR), 82 km from the middle of the area, began a volume at 11:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 11.5 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2000-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2000-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
937 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
508 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 301130
SVRABR
SDC025-057-059-115-301230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
629 AM CDT TUE MAY 30 2000

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLARK COUNTY IN SOUTH DAKOTA
  HAMLIN COUNTY IN SOUTH DAKOTA
  HAND COUNTY IN SOUTH DAKOTA
  SPINK COUNTY IN SOUTH DAKOTA

* UNTIL 730 AM CDT

* AT 629 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 52 MILES WEST OF WILLOW LAKE...OR ABOUT 15
  MILES EAST OF MILLER...MOVING EAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  9 MILES SOUTH OF WILLOW LAKE AROUND 725 AM CDT
  7 MYILES SOUTHWEST OF BRYANT AROUND 730 AM CDT

THIS REPLACES THE TORNADO WARNING PREVIOUSLY ISSUED FOR THE WARNED
AREA.

THIS IS A DANGEROUS STORM.
$$
LAT...LON 4464 9879 4446 9880 4436 9736 4462 9734

KEEFE

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 3:38 AM CDT, 2 hours 51 minutes earlier.

Area forecast discussion, May 30, 3:38 AM CDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST
SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
NATIONAL WEATHER SERVICE ABERDEEN SD
300 AM CDT TUE MAY 30 2000

MODELS FAIRLY SIMILAR AND POINT AT SIMILAR SOLUTIONS.  AVN AND ETA
CLOSEST WITH NGM A LITTLE FARTHER NORTH ON SURFACE FEATURES.  COLD
FRONT MOVES SOUTH OF THE ABERDEEN COUNTY WARNING AREA BUT UPPER LOW
HANGS TO THE WEST OVER THE ROCKIES.  SERIES OF MINOR WAVES MOVE
THROUGH THE FLOW BUT ETA MODEL SOUNDINGS AND CAPE AND LIFTED INDEX
FIELDS KEEP OUR AREA IN THE COLD STABLE SECTOR.  WITH STATIONARY
BOUNDARY LYING TO OUR SOUTH AND A STRONG SOUTHWEST FLOW AT 70H FEEL
ETA PRECIPITATION FIELD LOOKS REASONABLE.  SOME DIFFERENCE IN MODELS
IN LOW LEVEL MOISTURE.  AVN IS QUICKER TO DRY OUT THE LOW LEVELS.
WILL GENERALLY USE A BLEND BUT TREND TOWARD THE DRIER AVN.  HOWEVER
CAN'T GO WITH THE MUCH WARMER FAN TEMPS.  BELIEVE CLOUDS WILL BE
EXTENSIVE ENOUGH TO HOLD TEMPERATURES CLOSER TO 60 TO 65 RANGE
ADVERTISED IN FWC.  FWC GENERALLY LOOKS PRETTY GOOD EXCEPT FOR SHORT
RANGE POPS. BELIEVE NGM OVERDOES SHORT WAVE MOVING THROUGH AT 06Z.

.ABR...NONE.
KEEFE

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 5:34 AM CDTSevere Thunderstorm WarningABRHand, Hyde, Sully56 min
May 30, 6:03 AM CDTTornado WarningABRHand27 min
May 30, 6:29 AM CDTSevere Thunderstorm WarningABRClark, Hamlin61 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.